Wisconsin, 2024

Tornado and Damaging Winds in Wisconsin, May 21, 2024

May 21, 2024 · NWS MPX · 11 events in 3 counties and zones

A low pressure center in southeast Nebraska during the morning of May 21 reached western Wisconsin during the late evening. A warm front extended to the east-northeast from the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A low pressure center in southeast Nebraska during the morning of May 21 reached western Wisconsin during the late evening. A warm front extended to the east-northeast from the low. Severe storms developed, producing one tornado east of the city of Eau Claire as well as some wind damage in other areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 21, 3:24 PM CST, 2 hours 11 minutes earlier. Its key messages:

  • Enhanced risk (level 3 of 5) of severe weather continues for this afternoon extends as far northwest as Mankato, the southeast Twin Cities metro, and Eau Claire. Tornadoes and damaging wind gusts are the primary threats.
  • Strong synoptic winds near 50 mph late this afternoon and evening in western Minnesota.
  • Widespread heavy rainfall is still expected, which will likely lead to an increased risk for river flooding going into the holiday weekend.
  • Active pattern remains in place with several large systems bringing additional rain Friday and Memorial Day.
Area forecast discussion, May 21, 3:24 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Enhanced risk (level 3 of 5) of severe weather continues for
  this afternoon extends as far northwest as Mankato, the
  southeast Twin Cities metro, and Eau Claire. Tornadoes and
  damaging wind gusts are the primary threats.

- Strong synoptic winds near 50 mph late this afternoon and
  evening in western Minnesota.

- Widespread heavy rainfall is still expected, which will likely lead
  to an increased risk for river flooding going into the
  holiday weekend.

- Active pattern remains in place with several large systems
  bringing additional rain Friday and Memorial Day.

&&

.DISCUSSION...
Issued at 350 PM CDT Tue May 21 2024

TODAY AND TONIGHT...Severe weather is still on track for this
afternoon and evening across much of south central Minnesota
and western Wisconsin. At the surface as of 18z, there are two
low pressure centers; one in far southwest Minnesota and a
second, stronger one near Omaha. The Minnesota low and its
associated warm front have lifted north into central Minnesota
this afternoon and has resulted in the warm sector making it
north of the Twin Cities metro. Previously, there was a lot of
uncertainty regarding how far north this would extend and thus
uncertainty with thunderstorm coverage on the northern and
western edge of this complex system. Further south with the
second, stronger low, a line of severe thunderstorms is
currently pushing into western Iowa. This activity should
continue to move east/northeast at a pretty good clip through
mid afternoon and eventually reach southern Minnesota by around
20z. With the clearing and strong advection of moist unstable
air across south central Minnesota, these storms should be able
to sustain themselves through western Wisconsin this evening.
CAMs and other guidance continue to highlight three main threats
with this event: the risk for all modes of severe weather,
heavy rain and flooding, and very strong synoptic winds on the
backside of the low.

For the severe risk...as mentioned above, all modes of severe
weather are expected this afternoon into this evening with the
highest threat across southern Minnesota and west central Wisconsin.
This is highlighted in the SPC SWODY1 discussion as well as PDS
Tornado Watch 277. Thunderstorm wind gusts in excess of 80 MPH,
isolated very large hail up to 4 inches, and strong (EF2+) tornadoes
are possible. A special 20z MPX sounding will hopefully give us more
insight to the environment, but CAMs and forecast soundings continue
to show very high shear/helicity and moderate MUCAPE values (1000-
1500 J/kg) with higher values 2000 J/kg + in extreme southeastern
Minnesota/Iowa/western Wisconsin. UH tracks have been fairly
consistent in moving across far southeastern Minnesota into western
Wisconsin with a second area further to the northwest across the
Twin Cities metro through 00z.

For the heavy rain/flash flood threat...CAMs are showing impressive
rainfall rates of 1-2"/hour with the storms as they move through.
Per the MPX 12z sounding, PWs were around 1.2" but have likely
increased to near climatological max. The other concern is the
training of storms and recent rainfall across southern Minnesota
over the past few days. This will likely create an elevated flash
flood threat. Additionally, the Twin Cities metro will be
susceptible to flash flooding given the potential for impressive
rainfall rates. This could coincide with the evening rush hour and
will need to be monitored closely.

For the strong wind threat...As the two previously mentioned lows
merge and deepen a little bit more by this evening, 45-50kt synoptic
wind gusts are possible across western Minnesota. A Wind Advisory
remains in effect for this region through 04z. These winds will
diminish below advisory criteria as the low pulls away to the west,
but gusts of 30-35kts are likely across central Minnesota (including
the metro) through 07-08z. Elevated northwesterly winds will remain
in place through Wednesday morning.

WEDNESDAY THROUGH MONDAY...High pressure will briefly settle in
for Wednesday and Thursday as the departing storm system lifts
to the northeast. A few showers will develop in the afternoon
along and north of I-94. Thursday will by dry, with northwest
winds becoming more southerly ahead of the next system that will
bring widespread rain Thursday night into Friday. Convergence
along this boundary is quite impressive, with southerly winds
south of it, and northeast winds on the poleward side. Did
increase precipitation chances toward the higher end of
guidance, as it looks like nearly all locations will see rain.

There will be a brief break in this system, but then another
shortwave trough will move across the region over the second
half of Memorial Day weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1227 PM CDT Tue May 21 2024

We're seeing a break in the showers and storms early this
afternoon before another round starts approaching from the
southwest by around 20z. A return to MVFR/IFR conditions is
expected as the storms move through, along with gusty winds.
Conditions will improve after 03-04z with only some scattered
showers. Our western most terminals will likely see gusts of
40kts or greater by this evening as the low wraps up and pulls
away to the northeast. LLWS will also be a concern for these
sites. These strong winds will move eastward through the
overnight hours and diminish somewhat by sunrise. A return to
VFR is expected during the early morning hours.

KMSP...Skies are clearing early this afternoon with thunderstorm
development still expected by 20-21z. All severe hazards are
possible through 00z before conditions improve. Winds will turn
westerly at this time with gusts around 30-35kts possible before
sunrise.

/OUTLOOK FOR KMSP/
WED...VFR. Wind W 15G30kts.
THU...VFR. Wind W 10 kts.
FRI...VFR/MVFR chc -SHRA/TSRA. Wind SE 10-15kts.

&&

.HYDROLOGY...
Issued at 321 PM CDT Mon May 20 2024

Given the setup for widespread heavy rainfall, we’re certain to
see most rivers in the area end their recent recession and
begin rising once again. Extended probabilistic guidance (HEFS)
shows the potential for decent rises on area rivers should
rainfall exceed 2.5 inches or so over large areas, something
that is in the realm of possibility. The upper Minnesota and
tributaries, as well as the Crow river basin, are probably the
most susceptible to seeing rises to near or above flood stage by
later in the week should this occur. Urban/small
stream/overland flooding is also possible during and shortly
after some of the heavier downpours Tuesday and Tuesday night.

A reminder: The NWS hydrology/river forecast webpage (AHPS) at
water.weather.gov is going to be discontinued next week (May
28th). The new site (NWPS, the National Water Prediction
Service) is located at water.noaa.gov … now is the time to
replace bookmarks and familiarize yourself with how the new site
looks and feels. Resources for learning more are available at
the bottom of the this page:
https:/www.weather.gov/owp/operations

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 11 PM CDT this evening for Chippewa-
     Douglas-Lac Qui Parle-Pope-Redwood-Stevens-Swift-Yellow
     Medicine.
     Flood Watch until 1 AM CDT Wednesday for Anoka-Benton-Carver-
     Chisago-Dakota-Hennepin-Isanti-Kanabec-Kandiyohi-McLeod-
     Meeker-Mille Lacs-Morrison-Ramsey-Renville-Scott-
     Sherburne-Sibley-Stearns-Todd-Washington-Wright.
     Flood Watch until 7 PM CDT this evening for Blue Earth-Brown-
     Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
     Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch until 1 AM CDT Wednesday for Pierce-Polk-St. Croix.

&&

DISCUSSION...Dye/JRB
AVIATION...Dye
HYDROLOGY...CCS
Hazardous weather outlook, May 21, 1:13 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Tue May 21 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
213 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Severe weather is expected later today. The main threats are
tornadoes and damaging wind, especially in southern and eastern
MN, and western WI.

Heavy rain and flooding is also possible.

Western MN will have northwest wind gusts near 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall today will lead to rises on rivers and their
tributaries through the end of the week, with some river flooding
possible during Memorial Day weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed later today.

jrb

In the hours before

Special weather statement, May 21, 4:21 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Tue May 21 2024

MNZ060>063-069-070-212315-
Anoka-Washington-Dakota-Hennepin-Ramsey-Scott-
521 PM CDT Tue May 21 2024

...URBAN AND SMALL STREAM FLOODING LIKELY THIS EVENING...

Thunderstorms with very heavy rainfall are moving through the metro
area this evening. These storms have rainfall rates of 1 to 2 inches
per hour, and will cause flooding of urban areas, underpasses, small
streams and low areas.

Anoka...Washington...Dakota...Hennepin...Ramsey...Scott...

* Until 615 PM CDT.

* At 518 PM CDT, Doppler radar indicated heavy rain that will cause
  minor flooding in the area.

* Some locations that will experience minor flooding include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
  Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville, and
  Blaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4503 9276 4497 9277 4494 9275 4491 9275
      4490 9278 4488 9277 4471 9286 4472 9349
      4504 9353 4525 9303

CCS
Local storm report, May 21, 4:29 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Tstm Wnd Dmg     Hollandale              43.76N 93.21W
05/21/2024                   Freeborn           MN   Law Enforcement

            Trees and powerlines down a quarter mile
            west of Hollandale in Freeborn Co.

&&

RMD
Local storm report, May 21, 4:35 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
535 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     Hollandale              43.76N 93.21W
05/21/2024                   Freeborn           MN   Law Enforcement

            Correcting LSR time. Trees and powerlines
            down a quarter mile west of Hollandale in
            Freeborn Co. Time estimated by radar.

&&

RMD
Local storm report, May 21, 5:05 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Tstm Wnd Dmg     2 S Faribault           44.27N 93.27W
05/21/2024                   Rice               MN   Public

            Large tree down blocking roadway 2 miles
            south of Faribault. Time estimated via
            radar.

&&

RMD
Local storm report, May 21, 5:08 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Rain             2 SE Hudson             44.95N 92.73W
05/21/2024  M1.80 Inch       St. Croix          WI   Amateur Radio

            1.80 inches of rainfall measured since 4 PM
            local time.

&&

RMD
Special weather statement, May 21, 5:34 PM CST, 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
634 PM CDT Tue May 21 2024

MNZ060>063-069-070-220030-
Anoka-Washington-Dakota-Hennepin-Ramsey-Scott-
634 PM CDT Tue May 21 2024

...URBAN AND SMALL STREAM FLOODING TO CONTINUE THIS EVENING...

A cluster of thunderstorms produced 2 to 3 inches of rainfall across
portions of the Twin Cities metro, especially over the southeastern
Metro this afternoon and evening. Additional rainfall of around 0.5
to 1 inch is possible over the next hour as the system continues to
move eastwards, exiting the area later this evening. Urban and small
stream flooding is ongoing and will continue for a couple hours
until showers exit to the east.

Anoka...Washington...Dakota...Hennepin...Ramsey...Scott...

* Until 730 PM CDT.

* At 632 PM CDT, Doppler radar indicated heavy rain that will cause
  minor flooding in the area.

* Some locations that will experience minor flooding include...
  Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
  Woodbury, Coon Rapids, Eden Prairie, Burnsville, Blaine, and
  Lakeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4464 9334 4485 9347 4504 9344 4515 9326
      4506 9301 4491 9283 4475 9295 4464 9314

TDH

The radar

The La Crosse radar (KARX), 100 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pepin

When
May 21, 5:35 PM CST
Where
Pepin County, 14.81 mi E of Durand
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.650, -91.670

Three inches diameter branches were downed along a 150 foot tree line.

Thunderstorm Wind, Chippewa

When
May 21, 5:45 PM CST
Where
Chippewa County, 2.07 mi WNW of Chippewa Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.940, -91.420

Large tree branches measuring seven inches in diameter were downed.

Thunderstorm Wind, Eau Claire

When
May 21, 5:47 PM CST
Where
Eau Claire County, 2.13 mi NNW of Brackett
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.730, -91.360

The roof was blown off a barn.

Tornado, Eau Claire

When
May 21, 5:56 PM CST to 6:07 PM CST
Where
Eau Claire County, 0.13 mi WNW of Augusta to 2.08 mi S of Wilson
Rating
EF1
Path length
9.47 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
44.681, -91.122

Hundreds of trees, possibly several thousand, were uprooted or broken by the tornado. Some landed on houses, sheds and vehicles, especially along the southeast edge of Lake Eau Claire, where many homes were located. A farm was hit near the end of the tornado. The ending point was determined via Sheriff's Office drone video.

Thunderstorm Wind, Chippewa

When
May 21, 5:58 PM CST
Where
Chippewa County, 3.97 mi NNE of Chippewa Falls
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
44.980, -91.340

A large tree was blown down.

Thunderstorm Wind, Chippewa

When
May 21, 6:00 PM CST
Where
Chippewa County, 3.67 mi NNW of Bateman
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.980, -91.295

Eight inch diameter branch downed.

Thunderstorm Wind, Chippewa

When
May 21, 6:08 PM CST
Where
Chippewa County, 6.24 mi S of Cornell
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.080, -91.120

Several trees and large branches were downed.

Thunderstorm Wind, Chippewa

When
May 21, 6:10 PM CST
Where
Chippewa County, 3.69 mi SE of Boyd
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.910, -90.980

Large trees and branches were downed.

Thunderstorm Wind, Eau Claire

When
May 21, 6:10 PM CST
Where
Eau Claire County, 1.14 mi E of Wilson
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.829, -90.997

About two dozen trees were knocked over, northeast of where the tornado had dissipated. There was no apparent path nor was there any sign of convergent damage.

Thunderstorm Wind, Eau Claire

When
May 21, 6:12 PM CST
Where
Eau Claire County, 2.32 mi NE of Wilson
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.851, -90.983

A portion of the roof was blown off a house. A garage door of a large machine shed was blown off. A smaller shed across the road was damaged. About two dozen trees were broken or knocked over, northeast of where the tornado had dissipated. There was no apparent path nor was there any sign of convergent damage.

Thunderstorm Wind, Chippewa

When
May 21, 6:16 PM CST
Where
Chippewa County, 4.86 mi S of Stanley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.900, -90.920

Multiple trees were uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208005, 1208004, 1208007, 1208006, 1208008, 1208013, 1208009, 1208011, 1208014, 1208015, 1208012.